South Dakota, 2010

Hail and Damaging Winds in South Dakota, August 3, 2010

August 3, 2010 · NWS UNR · 14 events in 4 counties and zones

A cluster of severe thunderstorms developed over far northeastern Wyoming and tracked eastward across the northern Black Hills and the west central South Dakota plains. These storms produced hail to the size of golf balls, wind gusts to 70 mph, and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of severe thunderstorms developed over far northeastern Wyoming and tracked eastward across the northern Black Hills and the west central South Dakota plains. These storms produced hail to the size of golf balls, wind gusts to 70 mph, and heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 3, 9:58 AM MST, 27 minutes earlier.

Area forecast discussion, Aug 3, 9:58 AM MST, 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1058 AM MDT TUE AUG 3 2010

.DISCUSSION...BASED ON CONVECTIVE TRENDS AND AN EXPECTED BULLS EYE
OF PCPN EXPECTED INTO NWRN SD...HAVE EXPANDED THE FLASH FLOOD
WATCH INTO PARTS OF NERN WY AND NWRN SD.

&&

HYDROLOGY...HAVE EXPANDED FLOOD WATCH INTO PARTS OF NERN WY AND
NWRN SD. UNR SOUNDING THIS MORNING HAD PRECIPITABLE WATER /PW/ AT
1.08 INCHES OR 135 PERCENT OF NORMAL. ADJACENT SOUNDINGS SHOWED
SIMILAR PW VALUES OF 130 TO 150 PERCENT OF NORMAL. STORM MOTION
TODAY IS EXPECTED TO BE EASTERLY AT 10 KTS OVER WESTERN SOUTH
DAKOTA WITH A SOUTH SOUTHEASTERLY STORM MOTION OF 20 TO 25 KTS
OVER SOUTH CENTRAL SOUTH DAKOTA. POSSIBLE TRAINING OF STORMS IS
POSSIBLE ALONG THE BOUNDARY WHICH WILL MAKE FLASH FLOODING
POSSIBLE IN THE BLACK HILLS AND ADJACENT FOOTHILLS. HAVE DECIDED
TO EXTEND THE WATCH NORTH AS CONVECTIVE TRENDS INDICATE A BULLS
EYE OF PCPN FROM CROOK COUNTY NEWD INTO NWRN SD. AS FOR SOUTH
CENTRAL SOUTH DAKOTA...STORMS SHOULD MOVE ACROSS THE BASINS AT A
GOOD SPEED LOWERING THE RISK OF FLASH FLOODING.

&&

.PREV DISCUSSION... /ISSUED 942 AM MDT TUE AUG 3 2010/

DISCUSSION...STRONG SHORT WAVE IS LIFTING NEWD ACRS WRN WY PER
WATER VAPOR AND RADAR RETURNS. SOME MRNG CONVECTION LINGERS ACRS
NWRN SD THIS MRNG...BUT MORE CONCENTRATED AREA IS MOVING THRU
CNTRL WY/SERN MT AHEAD OF THE SHORT WAVE. THIS AREA WILL CROSS OUR
WRN/NRN ZONES TDY. PLENTY OF ELEVATED CAPE UP TO 2000J/KG WITH
SUFFICIENT SHEAR FOR SOME SVR STORMS...WITH SOME STORMS CURRENTLY
OVER SERN MT NEARING SVR CRITERIA. QUESTION WILL BE HOW MUCH
HEATING WILL OCCUR WITH CLOUD SHIELD MOVING IN...WHICH WILL
DETERMINE HOW WDSPRD THE SVR THREAT WILL BE TODAY. WITH SFC LOW
DEVELOPING OVER ERN WY AND WMFNT EXTENDING THRU THE BLKHLS INTO
NWRN SD...COULD BE A TORNADO THREAT NEAR THE WMFNT ASSUMING
CONVECTION BECOMES SFC BASED. HEAVY RAINS ALSO A CONCERN...SEE
HYDRO DISCUSSION BELOW.

HYDROLOGY...CURRENT FLASH FLOOD WATCH FOR THIS EVENING OVER THE
BLACK HILLS AND THE SOUTHWESTERN CORNER OF SOUTH DAKOTA LOOKS TO BE
ON TRACK. UNR SOUNDING THIS MORNING HAD PRECIPITABLE WATER /PW/ AT
1.08 INCHES OR 135 PERCENT OF NORMAL. ADJACENT SOUNDINGS SHOWED
SIMILAR PW VALUES OF 130 TO 150 PERCENT OF NORMAL. STORM MOTION
TODAY IS EXPECTED TO BE EASTERLY AT 10 KTS OVER WESTERN SOUTH DAKOTA
WITH A SOUTH SOUTHEASTERLY STORM MOTION OF 20 TO 25 KTS OVER SOUTH
CENTRAL SOUTH DAKOTA. POSSIBLE TRAINING OF STORMS IS POSSIBLE
ALONG THE BOUNDARY WHICH WILL MAKE FLASH FLOODING POSSIBLE IN THE
BLACK HILLS AND ADJACENT FOOTHILLS. HAVE DECIDED NOT TO EXTEND THE
WATCH FROM THE CURRENT AREA. EVEN THOUGH FLASH FLOOD GUIDANCE
VALUES ARE LESS IN NORTHWESTERN SOUTH DAKOTA...IT APPEARS THE
CREEKS HAVE RETURNED TO NORMAL AND MOST OF THE TRAINING
THUNDERSTORMS WILL STAY SOUTH OF THIS AREA. AS FOR SOUTH CENTRAL
SOUTH DAKOTA...STORMS SHOULD MOVE ACROSS THE BASINS AT A GOOD
SPEED LOWERING THE RISK OF FLASH FLOODING.

PREV DISCUSSION... /ISSUED 245 AM MDT TUE AUG 3 2010/

DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER THE CENTRAL
PLAINS...WITH HIGH OVER THE NORTHERN ROCKIES. UPPER LEVEL ANALYSIS
PLACES PERSISTENT FLAT RIDGE OVER THE CENTRAL CONUS...WITH MONSOONAL
FLOW WRAPPING OVER THE NORTHERN PLAINS.

FOR TODAY...POTENT SLOW MOVING SHORT WAVE SLIDES THROUGH THE FLOW
WITH CONVECTION STARTING OVER THE FAR WESTERN CWFA POSSIBLY BY LATE
MORNING...AND THEN CONTINUING TO DEVELOP EASTERLY THROUGH THE
AFTERNOON INTO THE EVENING. PLENTY OF INSTABILITY IN PLACE WITH CAPE
VALUES OF 1-2K J/KG OVER THE WESTERN CWFA. 0-6 KM BULK SHEAR
VALUES OF 40+ KTS WILL BE PLENTY TO SUPPORT SUPERCELLS SO FIRST
THREAT WILL BE LARGE HAIL. AS FOR LOW LEVEL SHEAR...WEAK LOW
DEVELOPS NEAR THE WYO-DAK BORDER WITH BOUNDARY STRETCHING OUT
AROUND THE BLKHLS BEFORE WEAK COLD FRONT SETTLES IN TOWARDS EARLY
EVE. THIS COMBINED WITH LOWERED LCL HEIGHTS WILL PRODUCE A TORNADO
THREAT MID AFTERNOON THROUGH EARLY EVE...PARTICULARLY IN THE
BLKHLS AREA INTO NERN WYO. NEXT PROBLEM WILL BE THE FLASH FLOOD
POTENTIAL WITH UNUSUALLY HIGH MOISTURE IN PLACE. LAST NIGHTS KUNR
SOUNDING PW WAS ABOUT 150 PERCENT OF NORMAL...AND MODELS CONTINUE
TO INDICATE THAT OVER THE BLACK HILLS AREA INTO THE ADJACENT
PLAINS THROUGH TODAY. WITH THE FLASH FLOOD COMP. PARAMETER
INDICATING 3+ TODAY COMBINED WITH ANTICIPATED SLOW STORM MOTION
AND POSSIBLE TRAINING NEAR THE BOUNDARY...DECIDED TO GO WITH A
FLASH FLOOD WATCH OVER THE HILLS INTO THE ADJACENT PLAINS.

ON WEDNESDAY...SLIGHTLY COOLER TEMPERATURES ARE EXPECTED IN WAKE OF
AFOREMENTIONED FRONT. NEXT ROUND OF SHORT WAVES SLIDE THROUGH
BRINGING A CONTINUED CHANCE FOR STORMS. INSTABILITY LOOKS TO BE MORE
MODEST...BUT CANT RULE OUT AN ISOLATED SEVERE STORM ATTM.

FOR THURSDAY...RIDGE BUILDS TO THE WEST WITH TEMPERATURES WARMING
SLIGHTLY. WEAK IMPULSES CONTINUE TO SLIDE THROUGH THE FLOW...SO
WILL KEEP LOW IN POPS IN FOR NOW.

EXTENDED...AN UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER OVER THE
PLAINS STATES THROUGH EARLY NEXT WEEK. A SERIES OF DISTURBANCES WILL
RIDE THE RIDGE OVER THE NORTHERN PLAINS LEADING TO SMALL CHANCES FOR
CONVECTION EACH DAY. TEMPERATURES WILL BE 5-10F ABOVE NORMAL WITH
WELL-DEFINED THERMAL RIDGE OVER THE CWA.

AVIATION...TSTMS WL DVLP BY EARLY AFTERNOON WITH LOCALIZED IFR
CIGS/VSBYS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH THROUGH THIS EVENING FOR BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HARDING-HERMOSA FOOT
     HILLS-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-NORTHERN
     MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
     SHANNON-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS-SOUTHERN
     MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS.

WY...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NORTHEASTERN CROOK-
     WESTERN CROOK-WYOMING BLACK HILLS.

&&
Hazardous weather outlook, Aug 3, 4:03 AM MST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
503 AM MDT TUE AUG 3 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-041300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
503 AM MDT (603 AM CDT) TUE AUG 3 2010

...FLASH FLOOD WATCH THIS AFTERNOON AND EVENING FOR THE BLACK HILLS
ALONG WITH THE PLAINS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY INTO TONIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA WITH LARGE HAIL AS THE
MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE...
PARTICULARLY IN THE EVENING HOURS. HEAVY RAINFALL WILL ALSO BE
POSSIBLE AS STORMS ARE EXPECTED TO BE SLOW MOVING POSSIBLY RESULTING
IN FLASH FLOODING...PARTICULARLY OVER THE BLACK HILLS ALONG WITH OVER
THE PLAINS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA.

THERE WILL ALSO BE A TORNADIC THREAT FROM MID AFTERNOON
THROUGH EARLY EVENING...MAINLY OVER NORTHEAST WYOMING INTO THE BLACK
HILLS...AND OVER THE ADJACENT PLAINS TO THE NORTH AND EAST OF THE
BLACK HILLS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH EARLY NEXT WEEK
AS A ROUND OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...
A FEW SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

JS

In the hours before

Special weather statement, Aug 3, 5:24 AM MST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
624 AM MDT TUE AUG 3 2010

SDZ012-WYZ056-057-071-031315-
BUTTE SD-NORTHEASTERN CROOK WY-WESTERN CROOK WY-WYOMING BLACK HILLS
WY-
624 AM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CROOK AND EXTREME WESTERN
BUTTE COUNTIES UNTIL 715 AM MDT...

AT 620 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DEVILS TOWER...OR 21 MILES NORTHWEST OF
SUNDANCE...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUNDANCE...
  HULETT...
  WARREN PEAK...
  ALVA...
  ALADDIN...
  BEULAH...
  COLONY...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 180 AND
206...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD
Special weather statement, Aug 3, 10:08 AM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1108 AM MDT TUE AUG 3 2010

SDZ024-025-WYZ057-031800-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-WYOMING BLACK HILLS
WY-
1108 AM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAWRENCE AND
SOUTHEASTERN CROOK COUNTIES UNTIL NOON MDT...

AT 1104 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF MOSKEE...OR 12 MILES EAST
OF SUNDANCE...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DOWNTOWN SPEARFISH...
  DEADWOOD...
  BEULAH...
  CHEYENNE CROSSING...
  TERRY PEAK...
  LEAD...
  CENTRAL CITY...
  SAINT ONGE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
21...

THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 194 AND
207...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BUNKERS
Local storm report, Aug 3, 10:24 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1124 AM MDT TUE AUG 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     TORNADO          15 SE ROZET             44.13N 104.99W
08/03/2010                   WESTON             WY   TRAINED SPOTTER

            NEEDLE TORNADO LASTED 4-5 MINUTES FROM APPROXIMATELY 1102
            AM MDT TO 1107 AM MDT ON CABALLO MINE PROPERTY. MINOR
            DAMAGE TO SHED.

&&

BUNKERS

The radar

The Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
August 3, 10:25 AM MST to 10:29 AM MST
Where
Lawrence County, 8 mi W of Spearfish
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.500, -104.012

Hail, Lawrence

When
August 3, 10:45 AM MST
Where
Lawrence County, 4.69 mi NW of Cheyenne Crossing
Measured
1 in hail
Reported by
Public
Coordinates
44.352, -103.931

Quarter sized hail fell at Savoy in Spearfish Canyon.

Hail, Lawrence

When
August 3, 11:00 AM MST
Where
Lawrence County, Lead
Measured
1.75 in hail
Property damage
$300,000
Reported by
Public
Coordinates
44.350, -103.750

Golf ball sized hail damaged automobiles and buildings in Lead.

Hail, Lawrence

When
August 3, 11:03 AM MST
Where
Lawrence County, Central City
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
44.370, -103.750

Golf ball sized hail damaged automobiles and buildings in Central City.

Hail, Lawrence

When
August 3, 11:15 AM MST to 11:25 AM MST
Where
Lawrence County, 5 mi SSE of Deadwood
Measured
1.25 in hail
Reported by
Public
Coordinates
44.313, -103.661

Hail, Lawrence

When
August 3, 11:20 AM MST to 11:25 AM MST
Where
Lawrence County, 2 mi NE of Deadwood
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.401, -103.671

Thunderstorm Wind, Meade

When
August 3, 11:43 AM MST
Where
Meade County, 5 mi NE of Sturgis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.471, -103.428

Wind gusts of 60 mph were reported at Bear Butte State Park.

Thunderstorm Wind, Meade

When
August 3, 11:54 AM MST
Where
Meade County, 1 mi NNW of Piedmont
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
44.243, -103.388

Wind gusts estimated at 60 mph.

Thunderstorm Wind, Butte

When
August 3, 11:55 AM MST
Where
Butte County, 3 mi E of Vale
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.620, -103.359

Thunderstorm Wind, Meade

When
August 3, 11:55 AM MST
Where
Meade County, 1 mi S of Tilford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.285, -103.420

Wind gusts to 60 mph were estimated at the Tilford Rest Area.

Thunderstorm Wind, Meade

When
August 3, 12:25 PM MST
Where
Meade County, 5 mi ENE of Black Hawk
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.178, -103.207

Wind gusts were estimated at 60 mph.

Hail, Pennington

When
August 3, 1:20 PM MST
Where
Pennington County, 7 mi S of Owanka
Measured
1 in hail
Reported by
Public
Coordinates
43.919, -102.570

Thunderstorm Wind, Pennington

When
August 3, 1:20 PM MST
Where
Pennington County, 7 mi S of Owanka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.919, -102.570

Estimated wind gusts of 70 mph were reported.

Thunderstorm Wind, Pennington

When
August 3, 1:55 PM MST
Where
Pennington County, 13 mi S of Wall
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.812, -102.230

Wind gusts estimated at 70 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246933, 246934, 246935, 246936, 246938, 246944, 246949, 246954, 246941, 246952, 246961, 246965, 246966, 246969.